Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

ADHD drugs cause hallucinations in some kids, study says

January 26, 2009 |  9:00 am

Ritalin1Doctors have known that some children and adolescents taking stimulant medications for attention deficit hyperactivity disorder experience psychiatric symptoms from the drugs, such as hallucinations, hearing voices, paranoia and mania. In 2007, the Food and Drug Administration ordered manufacturers of stimulant medications to add new warnings about psychiatric and cardiovascular side effects to package inserts. And patient medication guides are also required to explain the risks of ADHD drug treatments. At the time of the FDA order, experts estimated the risk of an adverse psychiatric event from medication use at about 1 in 1,000 children.

A report published today in the journal Pediatrics, however, estimates the incidence of psychotic symptoms at 1.48 per 100 person-years. (Person-years is defined as total years of treatment with a drug. For example, 100 people taking a drug one year is 100 person-years.) The statistic was based on data from 49 randomized, controlled trials of ADHD medications. In those same studies, no psychotic symptoms were reported in children who did not receive medication. Moreover, an analysis of spontaneous adverse-event reports to the FDA showed more than 800 reports of psychosis or mania. Psychotic symptoms were found with every ADHD drug tested.

Just under 8% of U.S. children, ages 4 to 17, have been diagnosed with ADHD, according to a survey conducted in 2003 by the Centers for Disease Control and Prevention. More than half of these children were taking a medication for the disorder. However, the research reported today shows that psychotic symptoms occurred even in children who were not considered at high risk for psychosis or mania, such as children who abuse drugs or have other mental illnesses. In more than 90% of the cases, the children had never experienced hallucinations or psychosis. In most cases, the hallucinations were visual and tactile and involved seeing or feeling bugs, worms or snakes. The symptoms typically disappeared after the children stopped taking ADHD medication.

It's not clear just why some children experience psychotic reactions to the drugs or what causes the symptoms. However, doctors should explain to parents that any psychosis or mania that occurs during treatment could be from the drug itself, said the authors of the report. And, they add, their paper is fresh evidence regarding the limitations of short-term clinical trials. The clinical trials of stimulant drugs showed a much lower rate of psychotic symptoms, but it wasn't until the medications were widely prescribed in a broad range of people that psychotic adverse events became prominent.

-- Shari Roan

Photo credit: Keith Beaty/Toronto Star/ZUMA Press    

Comments 

Advertisement










Video